Matilde’s story: Matilde, 85 years old, lives by herself since her husband died, but she is autonomous and with no particular cognitive issues. About 7 months ago, she started taking tramadol (100 mg/day) for osteoarticular pain and anal fissures. Matilde undergoes therapies with several more drugs for diabetes (insulin 5 U twice a day) and ischemic cardiomyopathy (carvedilol 50mg/day, furosemide 50 mg/day, telmisartan 80 mg/day, acetylsalicylic acid 100 mg/day, simvastatin 20 mg/day and carnidipine 20 mg/day).
Every year she has the flu vaccine, however this year, 6 days later, she starts hallucinating. Matilde falls out of bed and says her husband pushed her. She is taken to the Emergency Room, where pelvic or rachis fractures are excluded.
Tramadol therapy is discontinued, but Matilde autonomously decides to restart it because of the pain from the fall. Hallucinations reappear, this time even more evident, and Matilde is once again taken to the Emergency Room, where the neurological visit and instrumental exams exclude organic causes: iatrogenic hallucinations by tramadol are therefore hypothesised. The drug is discontinued once again and within 36 hours Matilde is lucid and alert.
Luigi’s story: Luigi, 84 years old, few months ago started taking tramadol (25 mg/day) for lumbar pain, then suspended. He undergoes therapy for diabetes, chronic bronchitis and ischemic cardiomyopathy and takes repaglinide (1.5 mg/day), salmeterol and fluticasone (50µm/500mg twice a day), allopurinol (150 mg/day), digoxin (0.625 mg/day), pramipexole (0.18 mg/day), olmesartan (20 mg/day), pantoprazole (20 mg/day) and diltiazem (240 mg/day).
After the flu vaccine, he experiences discomfort and decides, by himself, to restart taking tramadol for three days. Five days after the vaccination, he starts hallucinating, becomes aggressive and violent and is hospitalized and treated with haloperidol and promazine.
Also in this case, the neurological visit and the CT exclude organic causes for Luigi: tramadol is then discontinued and hallucinations disappear within 24 hours.
No alarmism, but attention
Both patients hallucinated 5-6 days after receiving the seasonal flu vaccine.1 Tramadol inactivation is mediated by cytochrome CYP3A4 and in minor percentage by cytochrome CYP2B6,2,3 while the formation of its principal active metabolite (M1) takes place by means of cytochrome CYP2D6. It has been demonstrated that the flu vaccine can diminish the activity of cytochrome CYP3A4 and that this diminishment reaches its peak 7 days after the vaccination.4,5
Interestingly, this reduction is more evident for elderly patients and its time trend is in accordance with the two cases previously discussed. It is well known that the activity reduction of cytochrome CYP3A4 is ascribable to gamma interferon production at lymphocitic level.5,6 A similar mechanism has been observed also for cytochrome CYP2B6, whilst it has never been described for the activity of cytochrome CYP2D6.6
Wide variability in the production of gamma interferon7 and therefore in the down regulation of cytochrome CYP3A4 induced by flu vaccination might explain the low frequency reporting of similar adverse reactions.
Additional predisposal factors and/or the presence of polymorphisms at cytochrome CYP3A4 level3 might have played a role in the onset of the previously described drug adverse reactions.
The suggested pathologic mechanism is coherent with the time trend of the event and the advanced age of the patients might have contributed as additional risk factor.6
Cecilia Borsadoli1, Tiziana Danini2, Alessia Speziali1, Paolo Pellegrino3, Carla Carnovale3, Valentina Perrone3, Stefania Antoniazzi3, Dionigi Salvati3, Marta Gentili3, Marco Pozzi4 and Sonia Radice3
1Territorial Pharmaceutical Service, Local Health Service, Mantova
2General Practitioner, Mantova
3Clinical Pharmacology Unit, Hospital L.Sacco-University Centre, Milan
4IRCCS Eugenio Medea, Bosisio Parini, Lecco
- Eur J Clin Pharmacology 2013;69:1615-6. CDI #fff#
- Am J Manag Care 2011;17:276-87. CDI #nnf#
- Clin Pharmacokinet 2004;43:879-923. CDI NS
- Pharmacotherapy 2002;22:1235-8. CDI NS
- J Clin Pharmacol 2003;43:1377-81. CDI NS
- Drug Metab Dispos 2007;35:1687-93. CDI NS
- J Immunol 2006;15:6333-9. CDI #fff#